Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2020, 7:47 PM CDT for 9 counties in Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2020, 7:47 PM CDT (00:47 UTC)
- Expired
- May 13, 2020, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 35 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:10 PM CDT | TSTM WND GST 70 | 5 Ssw Graham, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3549 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535
WUUS54 KLUB 140047
SVRLUB
TXC107-125-153-169-263-269-303-305-345-140145-
/O.NEW.KLUB.SV.W.0049.200514T0047Z-200514T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
747 PM CDT Wed May 13 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Kent County in northwestern Texas...
Dickens County in northwestern Texas...
Northeastern Lynn County in northwestern Texas...
Eastern Lubbock County in northwestern Texas...
Southern Floyd County in northwestern Texas...
Garza County in northwestern Texas...
Southwestern King County in northwestern Texas...
Crosby County in northwestern Texas...
Southwestern Motley County in northwestern Texas...
* Until 845 PM CDT.
* At 744 PM CDT, a broken line of severe thunderstorms were located
along a line extending from near Lubbock to Wilson to Grassland
moving northeast at 45 mph. An additional area of nearly
stationary thunderstorms was located from Idalou, Ralls, to
McAdoo.
HAZARD...Up to two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lubbock, Slaton, Post, Floydada, Crosbyton, Spur, Dickens, White
River Lake, Idalou, Ralls, Lorenzo, Ransom Canyon, Kalgary, Girard,
Grassland, Dougherty, Cone, Afton, Caprock and Southland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3324 10178 3369 10190 3383 10162 3383 10157
3386 10156 3414 10100 3349 10029 3303 10150
TIME...MOT...LOC 0044Z 240DEG 41KT 3364 10172 3321 10124
HAIL...2.00IN
WIND...60MPH
$$
WCI1 follow-up statement
269
WWUS54 KLUB 140130
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
830 PM CDT Wed May 13 2020
TXC303-140139-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-200514T0145Z/
Lubbock TX-
830 PM CDT Wed May 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUBBOCK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.
LAT...LON 3325 10161 3339 10157 3340 10156 3367 10153
3403 10088 3349 10029 3303 10150
TIME...MOT...LOC 0129Z 240DEG 41KT 3389 10119 3346 10072
$$
TXC107-125-153-169-263-269-305-345-140145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-200514T0145Z/
Kent TX-Dickens TX-Lynn TX-Floyd TX-Garza TX-King TX-Crosby TX-
Motley TX-
830 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN KENT...DICKENS...NORTHEASTERN LYNN...SOUTHEASTERN
FLOYD...GARZA...SOUTHWESTERN KING...CROSBY AND SOUTHWESTERN MOTLEY
COUNTIES...
At 829 PM CDT, a line of severe thunderstorms were located along a
line extending from Dickens to White River Lake to Southland moving
northeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Mesonet site in Graham reported a wind gust to 70 mph.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Post, Crosbyton, Spur, Dickens, White River Lake, Ralls, Lorenzo,
Kalgary, Girard, Afton, Caprock, Southland, Mcadoo and Roaring
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3325 10161 3339 10157 3340 10156 3367 10153
3403 10088 3349 10029 3303 10150
TIME...MOT...LOC 0129Z 240DEG 41KT 3389 10119 3346 10072
HAIL...2.00IN
WIND...70MPH
$$
WCIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:12 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 13, 6:12 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 612 PM CDT Wed May 13 2020 .AVIATION... Convection remains possible at all terminals through 03Z at LBB/PVW and 05Z at CDS. The main severe threats continue to be hail up to two inches and wind gusts over 60 mph in addition to frequent cloud to ground lightning. Storms are expected to be east of the region by midnight. Some fog will be possible after midnight at CDS. Currently the dryline is expected to stay east of LBB and PVW which will help keep fog at bay. VFR conditions are expected at all terminals by 15-16Z tomorrow. && .PREV DISCUSSION... /issued 224 PM CDT Wed May 13 2020/ SHORT TERM... Upper level shortwave is currently analyzed in water vapor near the Rio Grande of far west Texas which will continue to advance towards our area this afternoon. With this feature, an area of evaporating rain showers (virga) has been noted across the Rolling Plains and southward. This activity has led to a few strong wind gusts due to the amount of dry air. This activity will lead to competing factors for destabilization. First, due to the cloud cover surface temperatures will be a bit slower to warm so instability may be dampened a bit compared to previous guidance. However, the flip side of that is that this may also help to cool mid levels leading to steeper lapse rates aloft and hence increase the amount of instability. Latest SPC mesoanalysis as of 1pm shows MLCAPE bullseye of 4000 J/Kg located across the Rolling Plains with the gradient located west of Lubbock. The aforementioned wave should help to increase broad upper level divergence across the forecast area this afternoon. Additionally, at 500mb a jet streak should be in place from roughly the TX/NM border up into SW KS. This will also aid in broadscale lift across the region as our forecast area should be in the right entrance region of that jet. Dryline continues to remain diffuse this afternoon however lower dewpoints are noted from Amarillo to Dalhart to Earth to Sundown. This boundary should continue to sharpen up this afternoon and head east. Low to mid 60's exist ahead of this feature which as stated above is leading to large CAPE values. As of 1:30 pm a cumulus field was developing along the western South Plains. This field should continue to expand eastward ahead of the dryline. The main question remains how quickly the dryline sharpens and moves east which will impact where storm initiation occurs. Latest thinking is that storm initiation should occur west of the I-27 corridor. To account for this the SPC has moved the enhanced risk further west into the Lubbock area which seems warranted based on latest trends. With the large amount of cape in place very large hail potentially exceeding baseball size will be possible. Additionally, a large amounts of DCAPE may also pose a damaging wind threat with isolated gusts to 80 mph possible (as the virga showers have already indicated). Shear values are a bit on the modest side but still sufficient for thunderstorm organization. Along the I-27 corridor effective bulk shear values around or slightly below 30 kts will be most likely with slightly higher values further east across the Rolling Plains and southeast Panhandle. While some low level curvature of the hodograph exists the hodograph is generally linear along the I-27 corridor. As storms initially fire along the boundary, storm splits would be likely that should lead to a line of storms rather quickly. As storms congeal into a line, damaging winds should become the more predominant threat however some cores of large hail will remain possible. Overall storm motion is on the slow side with right moving storms progged to move east around 10-15 mph. With PWATs around an inch combined with slow storm motion there may be some localized flooding threat. Across the northern Rolling Plains and SE Panhandle, hodograph curvature and overall length increases a bit as low level winds should remain backed ahead of the dryline. This will lead to slightly faster storm motions as well as enhance low level curvature of the hodograph. Current 0-3km srh is expected to increase to around 150 m2/s2 this evening however LCLs may be a bit on the high side for any appreciable tornado risk to develop. Nonetheless, a tornado or two can't be ruled out across this area. Expect most of the activity to clear the Rolling Plains by midnight. With the heavy rain appears that fog formation will be possible yet again tomorrow morning especially for locations off of the Caprock. Future shifts will monitor for the potential need of yet another dense fog advisory early tomorrow morning. /WCI LONG TERM... Weak mid level anticyclonic curvature will follow tonights wave across the area early Thursday and along with resulting weak capping may be still enough to limit thunder chances late on Thursday. The dryline will begin the day Thursday backed close to the New Mexico border and we expect a few patches of fog to start the day, especially over the Rolling Plains. Upper flow will be more neutral late on Thursday but lacking a well-defined impulse. Still, the dryline will surge eastward Thursday afternoon and a few solutions are generating isolated thunderstorms over the Rolling Plains. We are unconvinced but will maintain a minimal mention of thunder over the Rolling Plains. Thursday will be warm and breezy, especially behind the dryline on the Caprock. Friday will see a weakening cold front enter the area bringing modest cooling, but the boundary perhaps settling into our southern and southeastern areas by Friday afternoon. Meanwhile, an upper level trough crossing northern Mexico Friday will sharpen a bit late in the day as it moves into southwest Texas and is expected to lead to an increasing chance of thunder near the frontal zone. The upper trough is then expected to slow down and nearly stall out across Texas Saturday, and solutions retain a chance of thunder over our eastern zones, though as mentioned previously this may be an over-extension of rain chances as slightly cooler air continues invading the area into the weekend. Some uncertainty regarding severe threat Friday given frontal positioning and thus availability of surface-based instability as well as weaker flow aloft. Upper ridging is expected to build late in the weekend, initially with a relatively cool airmass holding on Sunday but also dry expected. Then, warmth gradually returning early next week as the ridge axis slowly passes overhead and then to the east by Tuesday or so. Late Tuesday into Wednesday a large upper trough over the western U.S. will be pivoting through the Rockies and likely to pull improved moisture into the Rockies and perhaps adjacent high plains. And then this moisture will increase further east into the southern high plains by Wednesday supporting a low mention of thunder at the end of the forecast. RMcQueen FIRE WEATHER... Very warm temperatures will develop Thursday on the Caprock after the dryline moves east, along with gusty winds and low relative humidity. Elevated Fire Danger may develop. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/99/99
Hazardous weather outlook, May 13, 11:30 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Wed May 13 2020 TXZ021>044-141630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A risk of thunderstorms, some severe, will exist this afternoon and evening primarily near and east of the I-27 corridor. Hail to the size of baseballs and wind gusts to 80 mph will be possible. A risk of tornados will also exist primarily across the Rolling Plains and southeast Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of thunderstorms will be possible this week into the weekend across the region. From Thursday through Saturday, temperatures will warm and moisture will increase, creating an environment more favorable for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 13, 7:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 8 SW LUBBOCK 33.50N 101.97W
05/13/2020 E1.00 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000239
JMLocal storm report, May 13, 7:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 8 SW LUBBOCK 33.49N 101.97W
05/13/2020 E1.50 INCH LUBBOCK TX PUBLIC
104TH BETWEEN SLIDE AND FRANKFORD
&&
EVENT NUMBER LUB2000240
JMLocal storm report, May 13, 7:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 7 SW LUBBOCK 33.50N 101.96W
05/13/2020 M1.50 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000241
JMLocal storm report, May 13, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 7 SW LUBBOCK 33.50N 101.96W
05/13/2020 E1.25 INCH LUBBOCK TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000242
JMLocal storm report, May 13, 7:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WILSON 33.32N 101.73W
05/13/2020 E1.00 INCH LYNN TX PUBLIC
&&
EVENT NUMBER LUB2000243
JMLocal storm report, May 13, 7:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
745 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 10 E TAHOKA 33.16N 101.62W
05/13/2020 M1.50 INCH LYNN TX PUBLIC
&&
EVENT NUMBER LUB2000244
JMThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Dickens, Hall, King, Motley | 60 min |
| May 13, 7:09 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 51 min |
| May 13, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lynn | 47 min |
| May 13, 7:31 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 89 min |
| May 13, 7:41 PM CDT | Areal Flood Advisory | LUB | Cottle, Crosby, Dickens, Floyd, Motley | 94 min |
| May 13, 8:22 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens | 77 min |
| May 13, 8:46 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, King, Motley and 1 more | 59 min |
| May 13, 9:10 PM CDT | Areal Flood Advisory | LUB | Garza, Kent, King, Stonewall | 75 min |
| May 13, 9:27 PM CDT | Severe Thunderstorm Warning | LUB | Kent, King, Stonewall | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.